The Mathematical Institute, University of Oxford, Eprints Archive

Modelling spatially regulated B-catenin dynamics & invasion in intestinal crypts

Murray, P J and Kang, J W and Mirams, G R and Shin, S Y and Byrne, H. M. and Maini, P. K. and Cho, K H (2010) Modelling spatially regulated B-catenin dynamics & invasion in intestinal crypts. Biophysical Journal , 99 (3). pp. 716-725.

[img]
Preview
PDF
746Kb
[img]
Preview
PDF
376Kb

Abstract

Experimental data (e.g., genetic lineage and cell population studies) on intestinal crypts reveal that regulatory features of crypt behavior, such as control via morphogen gradients, are remarkably well conserved among numerous organisms (e.g., from mouse and rat to human) and throughout the different regions of the small and large intestines. In this article, we construct a partial differential equation model of a single colonic crypt that describes the spatial distribution of Wnt pathway proteins along the crypt axis. The novelty of our continuum model is that it is based upon assumptions that can be directly related to processes at the cellular and subcellular scales. We use the model to predict how the distributions of Wnt pathway proteins are affected by mutations. The model is then extended to investigate how mutant cell populations can invade neighboring crypts. The model simulations suggest that cell crowding caused by increased proliferation and decreased cell loss may be sufficient for a mutant cell population to colonize a neighboring healthy crypt.

Item Type:Article
Subjects:A - C > Biology and other natural sciences
Research Groups:Centre for Mathematical Biology
ID Code:946
Deposited By:Philip Maini
Deposited On:02 Sep 2010 10:52
Last Modified:13 Mar 2011 22:08

Repository Staff Only: item control page